Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 148, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2016, 3:13 PM CDT for Mitchell County, Osborne County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 3:13 PM CDT (20:13 UTC)
- Expired
- May 26, 2016, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mitchell County, KS, Osborne County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 2776 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
074
WUUS53 KGID 262013
SVRGID
KSC123-141-262100-
/O.NEW.KGID.SV.W.0148.160526T2013Z-160526T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
EASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF HUNTER...OR 32 MILES SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DOWNS...TIPTON...HUNTER AND VICTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3954 9854 3935 9805 3922 9821 3922 9849
3913 9849 3913 9864
TIME...MOT...LOC 2013Z 205DEG 32KT 3911 9851
HAIL...1.25IN
WIND...60MPH
$$
JCB2 follow-up statements
124
WWUS53 KGID 262039
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CDT THU MAY 26 2016
KSC123-141-262100-
/O.CON.KGID.SV.W.0148.000000T0000Z-160526T2100Z/
MITCHELL KS-OSBORNE KS-
339 PM CDT THU MAY 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN MITCHELL AND EASTERN OSBORNE COUNTIES...
AT 338 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIPTON...OR 18
MILES SOUTHWEST OF BELOIT...MOVING NORTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DOWNS...TIPTON...HUNTER AND VICTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3954 9854 3935 9805 3922 9821 3922 9849
3919 9849 3919 9861
TIME...MOT...LOC 2038Z 194DEG 32KT 3932 9840
HAIL...1.25IN
WIND...60MPH
$$
JCB550
WWUS53 KGID 262058
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT THU MAY 26 2016
KSC123-141-262107-
/O.EXP.KGID.SV.W.0148.000000T0000Z-160526T2100Z/
MITCHELL KS-OSBORNE KS-
358 PM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MITCHELL AND EASTERN
OSBORNE COUNTIES WILL EXPIRE AT 400 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3954 9854 3935 9805 3922 9821 3922 9849
3919 9849 3919 9861
TIME...MOT...LOC 2056Z 205DEG 32KT 3932 9840
$$
JCBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:37 PM CDT, 36 minutes earlier.
Area forecast discussion, May 26, 2:37 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Hastings NE 237 PM CDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 26 2016 Abbreviated AFD due to early start to severe weather this afternoon. Severe storms have begun in full force across the area initial line going up near the radar and extending east. This is well north of the main surface boundary that extends from southwest KS to southeast NE. Storms have also popped along the boundary to our south in KS. All ingredients in place with plenty of moisture as low 70 dewpoints have advected as far north as CNK. Decent forcing with upper wave now centered over four corners region and slowly churning east. Current instability ranges from ml-CAPE values of near 4000 J/KG in the southern CWA to 1000 in the far north. Mid level lapse rates impressive south of highway 30 ranging from 8-9 deg C. Effective bulk shear values of 40kt south CWA to 60 kt north. Only thing lacking at present are 0-1 km bulk shear values which are 10 kt or less. Still, latest Sig Tor parameter values now in the 3-4 range in the Tor Watch area so will need close monitoring. Large hail parameters off the chart with the southern half of the CWA currently exceeding 30, while northern CWA exceeding 14. What all of that means is we are looking at a good setup for severe thunderstorms with the main threat at present being very large to giant size hail. Tornadoes also possible especially near and along the boundary. Expect activity to continue into the evening and overnight as more thunderstorms move in from the southwest. Precipitation chances continue into Friday and while severe threat won't be as high as it is today, it will still be possible until main upper wave gets east of us. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 26 2016 Unsettled weather continues in the long term although we do see a pattern change. Deep upper southwest U.S. low finally moves to the east and by 00Z Saturday it should be near northwest KS, and then move over our CWA on Sat as it opens into a wave. By 00Z Sunday the upper trough axis should be to our east near the MO River Valley. So Sat night and early Sun may not be as active although chances return Sun night as a surface boundary once again hangs up in the central Plains. Another upper low is progged to move into the Pacific NW region later on Sunday which should preclude any ridging over the Plains. The earlier runs of the EC and GFS differed on the timing but they do both move this system east across southern Canada. The latest run of the GFS seems to be coming more into line with the EC. Our thunderstorm chances should continue until that wave axis gets east of our CWA. This could be as early as Wed but will just have to see how system progresses. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 1213 PM CDT Thu May 26 2016 Main issue will be thunderstorm chances starting later this afternoon and continuing into tonight. Difficult to determine exact timing as tstms will be scattered across the area. Did lower ceilings to IFR after 06Z as latest guidance from several models showing this. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Ewald
Hazardous weather outlook, May 26, 1:26 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 126 PM CDT THU MAY 26 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271830- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 126 PM CDT THU MAY 26 2016 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL KANSAS. TO THE NORTH OF THIS AREA...THERE IS AN ENHANCED RISK THAT EXTENDS UP TO HOLDREGE...KEARNEY...GRAND ISLAND...AND YORK. NORTH OF THAT AREA THERE IS A SLIGHT RISK. TIMING...THE MOST LIKELY TIME WILL BE FROM 3 PM UNTIL 11 PM. HOWEVER...THERE IS A LOW CHANCE SOME STORMS COULD STILL REMAIN SEVERE AFTER 11 PM. IMPACTS...WHILE SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE HIGHEST IMPACT THUNDERSTORMS ARE MOST LIKELY OVER THE MODERATE RISK AREA...WHERE TORNADOES AND EXTREMELY LARGE HAIL WILL BE POSSIBLE. HAIL COULD BE AT LEAST THE SIZE OF BASEBALLS. DAMAGING WINDS AND FLASH FLOODING WILL ALSO BE POSSIBLE. WITHIN THE ENHANCED AND SLIGHT RISK AREAS...LARGE HAIL WILL BE THE PRIMARY THREAT. DAMAGING WINDS ARE A LESSER THREAT... BUT COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT THROUGH THIS PERIOD. FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT LEAST A MARGINAL RISK OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK AREA. BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATER TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
In the hours before
Local storm report, May 26, 2:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 3 SSW BLUE HILL 40.29N 98.47W
05/26/2016 E1.00 INCH WEBSTER NE TRAINED SPOTTER
&&
REEDLocal storm report, May 26, 2:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
216 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 3 S BLUE HILL 40.29N 98.45W
05/26/2016 E1.50 INCH WEBSTER NE NWS EMPLOYEE
0207 PM HAIL 3 SSE BLUE HILL 40.29N 98.43W
05/26/2016 E1.25 INCH WEBSTER NE TRAINED SPOTTER
&&
REEDLocal storm report, May 26, 2:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
234 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL AYR 40.44N 98.44W
05/26/2016 E1.50 INCH ADAMS NE EMERGENCY MNGR
&&
REEDLocal storm report, May 26, 2:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 5 SW INLAND 40.54N 98.30W
05/26/2016 E1.75 INCH ADAMS NE EMERGENCY MNGR
GOLF BALL SIZE HAIL REPORTED 4 MILES SOUTH OF THE
INTERSECTION OF HWY 6 AND 74.
&&
REEDLocal storm report, May 26, 2:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 6 N MILLIGAN 40.59N 97.39W
05/26/2016 E0.50 INCH FILLMORE NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS HEAVY RAIN AND DIME SIZE HAIL.
&&
REEDLocal storm report, May 26, 2:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
253 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL ONG 40.40N 97.84W
05/26/2016 E1.75 INCH CLAY NE EMERGENCY MNGR
LOCATION CORRECTED TO ONG, NE.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:23 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 52 min |
| May 26, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 47 min |
| May 26, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Smith | 45 min |
| May 26, 4:33 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 42 min |
| May 26, 4:50 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.